Alabama, 2003

Hail and Damaging Wind in Alabama, April 25, 2003

April 25, 2003 · NWS HUN · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 25, 3:31 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 25, 3:31 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT FRI APR 25 2003

DID A QUICK UPDATE TO REMOVE LIMESTONE...LAWRENCE...MORGAN AND
CULLMAN COUNTIES FROM TORNADO WATCH.

NO MENTION OF PCPN IN ZONES FOR TONIGHT...EXCEPT LOW POP IN ERN
ZONES. WATCHING WRAP AROUND PCPN ON AREA RADARS AND STLT. ATTM
WILL KEEP CURRENT POPS IN ZONES AS IS.

.HUN...TORNADO WATCH CONTINUES FOR MADISON...JACKSON...MARSHALL...AND
DEKALB TIL 6 PM.

SHUMWAY
Hazardous weather outlook, Apr 25, 2:36 PM CST, 1 hour 29 minutes before
ALZ001>010-016-260230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING...MAINLY TO THE EAST OF I-65.

ISOLATED TORNADOES ARE THE MAIN THREAT...BUT LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DRIER WEATHER WILL RETURN TO THE TENNESSEE VALLEY OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED TONIGHT.

SCHAUB

In the hours before

Special weather statement, Apr 25, 12:03 PM CST, 4 hours 2 minutes before
ALZ009-010-251835-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT FRI APR 25 2003

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
THROUGH EASTERN JACKSON AND NORTHEAST DE KALB COUNTIES THROUGH 130
PM. AT 1 PM CDT...THE STORMS EXTENDED SOUTHEAST FROM NEAR
STEVENSON....TO IDER. THE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 30
TO 40 MPH...SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAIN. RAINFALL AMOUNTS WILL GENERALLY BE AROUND A
QUARTER OF AN INCH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
WEATHER INFORMATION. A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH
ALABAMA UNTIL 6 PM CDT.

TROUTMAN
Special weather statement, Apr 25, 2:06 PM CST, 1 hour 59 minutes before
ALZ001>003-252030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT FRI APR 25 2003

...THE TORNADO WATCH HAS BEEN CANCELLED FOR LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES...

THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES HAS DIMINISHED.

TROUTMAN
Local storm report, Apr 25, 3:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    GUNTERSVILLE              AL   1.00 IN HAIL
04/25/03   MARSHALL                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0405 PM    ALDER SPRINGS             AL   0.75 IN HAIL
04/25/03   MARSHALL                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Apr 25, 3:18 PM CST, 47 minutes before
ALZ004-005-007-016-252150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT FRI APR 25 2003

...THE TORNADO WATCH HAS BEEN CANCELLED FOR LIMESTONE...LAWRENCE...
MORGAN AND CULLMAN COUNTIES...

THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES HAS DIMINISHED.

TROUTMAN
Local storm report, Apr 25, 3:37 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    ALBERTVILLE               AL   1.00 IN HAIL
04/25/03   MARSHALL                       REPORTED BY WAVU/WQSB
                                          RADIO STATION.
Special weather statement, Apr 25, 4:03 PM CST, 2 minutes before
ALZ001>010-016-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 PM CDT FRI APR 25 2003

...THE TORNADO WATCH HAS BEEN CANCELLED FOR MADISON AND
MARSHALL COUNTIES.

THE TORNADO WATCH CONTINUES FOR DEKALB AND JACKSON COUNTIES UNTIL 6
PM.

SHUMWAY

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
April 25, 4:05 PM CST
Where
Marshall County, Guntersville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -86.250

Quarter size hail reported.

Hail, Marshall

When
April 25, 4:15 PM CST
Where
Marshall County, Albertville
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.267, -86.217

Quarter size hail reported by WAVU/WQSB radio station.

Thunderstorm Wind, Dekalb

When
April 25, 4:30 PM CST
Where
Dekalb County, Dawson
Measured
60 kt (69 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.300, -85.933

Large tree and few power lines down. Reported by Marshall/De Kalb Electric Co-op.

Hail, Dekalb

When
April 25, 4:45 PM CST
Where
Dekalb County, Crossville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -86.000

Nickel size hail reported.

Hail, Dekalb

When
April 25, 5:00 PM CST
Where
Dekalb County, 3 mi N of Crossville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -86.000

Golf ball size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352046, 5352048, 5352047, 5352049, 5352050.